Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Las Vegas, NV

July 2, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 2, 2006, 5:45 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 5:45 PM MST (00:45 UTC)
Expired
Jul 2, 2006, 6:45 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 030046
FFWVEF
AZC015-030245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM MST SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 PM MST.

* AT 539 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER INTERSTATE 40 
  BETWEEN KINGMAN AND MILE MARKER 90. THESE STORMS WERE MOVING 
  SLOWLY.

* LOCATIONS IMPACTED INCLUDE...HUALAPAI PEAK AND KINGMAN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3498 11400 3493 11341 3523 11337 3526 11404

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 030207
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
706 PM PDT SUN JUL 2 2006

AZC015-030216-
MOHAVE AZ-
706 PM MST SUN JUL 2 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

AT 705 PM MST...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS ALONG 
INTERSTATE 40 EAST OF KINGMAN HAD WEAKENED. THE HIGHWAY PATROL 
REPORTED THAT NO FLOODING HAS BEEN OBSERVED...SO THE FLASH FLOOD 
WARNING IS CANCELLED.

LAT...LON 3498 11400 3493 11341 3523 11337 3526 11404

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:00 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN JUL 2 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE STRETCHED ACROSS SOUTHERN
CALIFORNIA INTO NORTHWEST ARIZONA THROUGH TUESDAY. THE AIR MASS WILL
REMAIN SOMEWHAT MOIST AND UNSTABLE OVER NORTHWEST ARIZONA LEADING TO
A CHANCE OF SHOWERS AND THUNDERSTORMS. DRIER AIR WILL WORK INTO MUCH
OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA.
&&

.SHORT TERM...THE BATTLE CONTINUES BETWEEN THE DRIER AIR TO THE WEST
AND THE MOIST AND UNSTABLE AIR TO THE EAST WITH THE DIVIDING LINE
LOOKING TO BE CLOSE TO LAS VEGAS. CONVECTION A LITTLE SLOW TO GET
GOING TODAY BUT IT DID FINALLY TAKE OFF OVER LINCOLN...CLARK AND
MOHAVE COUNTIES AND TO SOME EXTENT SAN BERNARDINO COUNTY. WILL KEEP
AT LEAST A SLIGHT CHANCE ACROSS THESE AREAS THIS EVENING AND WILL
KEEP A SLIGHT CHANCE OVER MOHAVE COUNTY THROUGH THE NIGHT.
CONVECTION HAS CONTINUED MUCH OF THE LAST TWO NIGHTS AND MODELS ARE
INDICATING MOISTURE AND INSTABILITY OVER MOHAVE COUNTY ALL NIGHT.
MODELS ARE QUITE DIFFERENT MONDAY THROUGH TUESDAY NIGHT. THE NAM
RIDGE AXIS BECOMES ORIENTED SUCH THAT DRY AIR GETS PUSHED SOUTH AND
EAST WITH REALLY JUST MOHAVE COUNTY HAVING ANY CHANCE OF
THUNDERSTORMS. GFS POSITIONS THE HIGH MORE OVER UTAH WITH MOISTURE
AND INSTABILITY EXTENDING BACK ACROSS A GOOD PORTION OF SOUTHERN
NEVADA AND SAN BERNARDINO COUNTY. I AM NOT QUITE READY TO BUY INTO
THE NAM TOTALLY AS IT CAN BE QUITE DIFFICULT TO SCOUR MOISTURE OUT
OF HERE ONCE IT IS IN PLACE AND OUTFLOW BOUNDARIES FROM STORMS TO
THE EAST CAN BRING MOISTURE BACK IN A HURRY. SO...WENT WITH A BIT OF
A COMPROMISE...KEEPING THUNDERSTORM CHANCES ACROSS ALL OF MOHAVE
COUNTY AND EASTERN LINCOLN AND CLARK COUNTIES AND SOUTHEAST SAN
BERNARDINO COUNTY ALONG WITH THE SPRING MOUNTAINS AND SHEEP RANGE.
STILL DO NOT SEE ANY SIGNIFICANT TEMPERATURES TRENDS AND WE SHOULD
BE SEVERAL DEGREES ABOVE NORMAL THROUGH TUESDAY.
&&

.LONG TERM...LITTLE CHANGE IN FORECAST THINKING FOR THE EXTENDED
PERIOD. AS THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS SHIFTS EAST
AND FLATTENS...THE MODELS DEPICT A UPPER LEVEL LOW AND TRAILING TROF
MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. WEAK TROF EXPECTED TO
HAVE LITTLE IMPACT ACROSS THE SOUTHWEST EXCEPT IN SHIFTING THE AREA
INTO DRY SOUTHWESTERLY FLOW BY THURSDAY. THE GFS IS STILL INDICATING
THE POSSIBILITY OF A WEAK SHORTWAVE MOVING THROUGH TO OUR NORTHEAST
ON WEDNESDAY...AND WITH ADEQUATE MOISTURE STILL IN PLACE HAVE KEPT
SLIGHT CHANCE FOR THUNDERSTORMS OVER THE EASTERN PORTIONS OF THE
CWA. POPS WILL BE ON A DECREASING TREND THROUGH THE END OF THE WEEK
FOR MOST OF THE CWA WITH ENOUGH MOISTURE LINGERING IN MOHAVE COUNTY
TO KEEP A SLIGHT CHANCE FOR POPS EACH AFTERNOON...ESPECIALLY OVER
THE HIGHER ELEVATIONS. LITTLE CHANGE IN TEMPERATURES THROUGH THE
PERIOD...WITH TEMPS REMAINING NEAR NORMAL THROUGH THE WEEK.

.AVIATION...SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE PEACH
SPRINGS CORRIDOR AND TO A LESSER EXTENT IN THE MORMON MESA CORRIDOR.
WHILE THUNDERSTORMS MAY FORM OVER THE SPRING MOUNTAINS WEST OF KLAS
MINIMAL THUNDERSTORM ACTIVITY IS EXPECTED IN THE BEATTY AND DAGGETT
CORRIDORS. THE PRIMARY THREAT WILL BE FROM ERRATIC AND GUSTY
THUNDERSTORM WINDS. THUNDERSTORMS CAN BE EXPECTED TO END BY 14Z.
TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...KBIH...KDAG...
KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

HARRISON/MOSES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:15 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Jul 2, 5:53 PM MSTSevere Thunderstorm WarningVEFMohave37 min
Jul 2, 6:24 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Jul 2, 7:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 2, 7:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 2, 8:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.